Pennsylvania, 2008

High Wind in Pennsylvania, September 14 to 15, 2008

September 14 to 15, 2008 · NWS CTP · 14 events in 14 counties and zones

High winds associated with a strong low pressure system (formerly Hurricane Ike) and sharp cold front produced widespread wind damage across central Pennsylvania. The damage occurred a few hours either side of midnight on the 15th in the wake of the cold front.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

High winds associated with a strong low pressure system (formerly Hurricane Ike) and sharp cold front produced widespread wind damage across central Pennsylvania. The damage occurred a few hours either side of midnight on the 15th in the wake of the cold front.

Non-thunderstorm wind gusts of 50 to 70 mph downed numerous trees and wires, which resulted in over 300,000 power outages across the state. A few minor injuries related to the downed trees were reported during this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 14, 6:50 PM EST, 40 minutes earlier.

Area forecast discussion, Sep 14, 6:50 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
750 PM EDT SUN SEP 14 2008

.SYNOPSIS...
THE REMNANT CIRCULATION CENTER OF HURRICANE IKE WILL RACE DOWN THE
ST LAWRENCE RIVER VALLEY BY MONDAY MORNING...ACCOMPANIED BY A
STRONG COLD FRONT THAT WILL SWEEP THROUGH OUR REGION LATE
TONIGHT. A LARGE AREA OF HIGH PRESSURE WILL BUILD INTO THE REGION
FOR MONDAY AFTERNOON INTO LATE IN THE UPCOMING WEEK...BRINGING A
STRING OF DRY WEATHER WITH BELOW NORMAL TEMPERATURES AND
COMFORTABLE HUMIDITY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
THE REGION IS BASKING IN THE WARM SECTOR OF A FRONTAL SYSTEM THAT
EXTENDS FROM A LOW JUST NORTH OF LAKE HURON DOWN TO THE REMNANT
CIRCULATION OF HURRICANE IKE WHICH WAS JUST ENTERING SWRN INDIANA
EARLY THIS AFTERNOON. THUS FAR THERE IS LITTLE OR NO SHOWER
ACTIVITY BREAKING OUT IN ADVANCE OF THE STORM...MOST RAIN IS
DIRECTLY ASSOCIATED WITH THE CIRCULATION AND THE FRONT STRETCHING
OUT TO THE NORTH. VERY WARM MID LEVELS OVER THE LOCAL AREA SEEM TO
BE DOING THEIR PART IN SUPPRESSING CONVECTION DESPITE DEWPOINTS IN
THE 60S AND 70S AND TEMPS IN THE 70S AND 80S.

ENSEMBLES CONTINUE TO CONCENTRATE THE BEST POPS OVER NWRN PA WITH
THE SREF POPS BEING PRETTY GENEROUS THERE. GMOS NUMBERS ARE
LOWER...BUT SEEM UNDERDONE. USED A BLEND OF THE GMOS/SREF POPS
LEANING CLOSER TO THE SREF. THIS WOULD BRING A CHANCE OF
SHOWERS/STORMS INTO THE NWRN ZONES THIS EVENING TO AROUND DARK AS
THE COLD FRONT ASSOCIATED WITH IKE ENTERS THE REGION. CONCERN FOR
SEVERE STORMS IS PRETTY LOW AS GUIDANCE CONTINUES TO INDICATE A
STRONG CAP. SREF/MREF/GFS ALL SHOW BEST CAPE CONFINED TO EASTERN
PA AND UP INTO NY. WHILE I THINK THE CHANCES FOR WIDESPREAD SEVERE
WILL BE PRETTY LIMITED...OF BIGGER CONCERN MAY BE SOME ISOLATED
GUSTS IN SHOWERS AS CONVECTIVE AND MECHANICAL MIXING ALLOWS SOME
STRONG WINDS TO MIX DOWN TO THE SFC AT TIMES. NAM/GFS BOTH SHOW A
STRONG ISALLOBARIC COUPLET PASSING JUST NORTH OF THE REGION
BETWEEN 00-06Z...AND WITH 40-50KT WINDS PROGGED AT 850MB...IT WILL
GET GUSTY IN GENERAL AND SOME STRONGER WINDS COULD DEVELOP IN ANY
SHOWERS/STORMS THAT MANAGE TO FORM AND MOVE ACROSS. HAVE DECIDED
TO ISSUE WIND ADV FOR THE NW MTNS...GIVEN STRONG WINDS BEING
OBSERVED AHEAD OF IKE OVR OHIO.

OVERNIGHT WILL REMAIN MILD WITH REAL COOL ADVECTION LIKELY NOT
HAVING AN IMPACT UNTIL DURING THE DAY MONDAY.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
DRIER AND COOLER AIR WILL BEGIN ADVECTING INTO THE REGION MONDAY
WITH GRADUALLY RELAXING WINDS. STRONG GRADIENT SUGGESTS WE COULD
STILL BE GUSTING 15-25 MPH INTO EARLY AFTERNOON...BUT THE SFC HIGH
WILL EVENTUALLY BRING DIMINISHING FLOW.

IT WILL LIKELY BE SOME 10-20 DEGREES COOLER TOMORROW THAN TODAY
WITH STEADILY LOWERING HUMIDITY. OUTPUT FROM NAM/GFS/GEFS AND SREF
ALL HAVE THAT COOL SEASON APPEARANCE WITH THE SUGGESTION OF COLD
ADVECTION STRATO-CU HANGING IN OVER WESTERN AND NWRN AREAS
TOMORROW ALONG WITH THE CHANCE OF SOME LINGERING SHOWERS. I DIDNT
GO AS HIGH AS SREF POPS WOULD TAKE ME...BUT DID KEEP THE MENTION
OF SCATTERED SHOWERS FOR MUCH OF THE DAY AND EVEN KEPT IT CLOUDY
OVER MOST OF THE REGION WELL INTO THE AFTERNOON.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
THE STRING OF DRY AND RELATIVELY COOL DAYS IS IN STORE THROUGH
THE ENTIRE PERIOD...AS A LARGE AREA OF HIGH PRESSURE MOVES FROM
THE NATIONS HEARTLAND...TO THE UPPER ST. LAWRENCE RIVER VALLEY.
STRONG WESTERLY FLOW...ON THE SOUTHERN EDGE OF AN UPPER TROF OVER
FAR NORTHEAST CANADA...WILL NOT BE TOO FAR AWAY FROM PA...AND A
COUPLE OF SHORTWAVES MAY MOVE TOWARD THE REGION. THE MOST ROBUST
OF THEM IS INDICATED ON THUR DAY ASSOCIATED WITH A WEAK COLD FRONT
MOVING THROUGH THE REGION. THIS LOOKS TO BE THE ONLY CHANCE OF
ORGANIZED PCPN DURING THE LONG TERM PD.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
LAST NIGHT AND TODAY TURNED OUT AS EXPECTED. SATURDAY EVENING
SHOWERS AND FOG GIVE WAY TO A NICE LAST SUMMER DAY WITH VFR
CONDITIONS TODAY. IT WAS ONE OF THE MORE HUMID DAYS THIS SUMMER...
BUT WITH HI CLDS AND A BREEZE...THIS OFFSET THE HEAT AND HUMIDITY
SOME.

ANYWAY...THE REMAINS OF IKE ARE RACING ACROSS THE LOWER LAKES
AREA AT THE CURRENT TIME...IT LOOKS LIKE THE STORM WILL PASS
NEAR YYZ...WITH THE RAIN REMAINING OVER LOWER LAKES FOR THE
MOST PART. THE MAIN THING FOR C PA WILL BE GUSTY WINDS...
ESPECIALLY ACROSS THE NW. LLWS A CONCERN...MAINLY AT IPT...
WHERE WINDS REMAIN RATHER LIGHT FROM THE EAST AND SE.

THINK TEMPS ARE TOO WARM ALOFT FOR CONVECTION...BUT WILL
WATCH SMALL BAND JUST WEST OF CLE.

LIKE THE REMAINS OF HUGO...IKE WILL DRAG IN SOME RATHER
COOL AIR THE NEXT FEW DAYS. HOWEVER...OTHER THAN SOME
LOWER SC (MVFR) FOR FEW HOURS LATER TONIGHT AND EARLY MONDAY
ACROSS THE HIGHER MTS...CONDITIONS WILL BE VFR TONIGHT AND MONDAY.

LATEST GUIDANCE SUGGESTS THAT ONCE WE SWEEP IKE AWAY...FAIR
WEATHER WILL LAST MOST OF NOT ALL OF THE REST OF THE WEEK...
AS HIGH PRESSURE PREVAILS.

&&

.CLIMATE...
UNSEASONABLY WARM TO NEAR-RECORD HIGH TEMPERATURES /15-20 DEGREES
ABOVE NORMAL/ ARE FORECAST TODAY ACROSS CENTRAL PENNSYLVANIA.

THE NORMAL MAXIMUM TEMPERATURE AT WILLIAMSPORT FOR TODAY 74 DEGREES.
THE RECORD MAXIMUM TEMPERATURE IS 92 DEGREES SET BACK IN 1952.

THE NORMAL MAXIMUM TEMPERATURE AT HARRISBURG FOR TODAY 76 DEGREES.
THE RECORD MAXIMUM TEMPERATURE IS 90 DEGREES SET BACK IN 1995/1947/1931.

SEE SPSCTP FOR A RUNDOWN OF OTHER RECORDS AROUND THE REGION.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 4 AM EDT MONDAY FOR PAZ004-005.

&&

SYNOPSIS...LACORTE
NEAR TERM...LACORTE/FITZGERALD
SHORT TERM...LACORTE
LONG TERM...FITZGERALD/GARTNER
AVIATION...LACORTE/MARTIN
CLIMATE...LACORTE
Hazardous weather outlook, Sep 14, 11:19 AM EST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1219 PM EDT SUN SEP 14 2008

PAZ004-005-151630-
WARREN-MCKEAN-
1219 PM EDT SUN SEP 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE REMNANTS OF HURRICANE IKE WILL RACE DOWN THE ST. LAWRENCE
RIVER VALLEY OVERNIGHT DRAGGING A COLD FRONT THROUGH THE REGION.
A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AS THE FRONT
MOVES THROUGH.

THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ006-010>012-017>019-024>028-033>035-037-041-042-045-151630-
POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-
SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-
BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
1219 PM EDT SUN SEP 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOUTHWESTERLY WINDS OF 15 TO 20 MPH WITH GUSTS OF 25 TO 35 MPH
WILL OVERSPREAD THE AREA FROM LATE THIS AFTERNOON INTO
TONIGHT...AHEAD OF A STRONG LOW PRESSURE SYSTEM THAT WAS ONCE
HURRICANE IKE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ036-046-049>053-056>059-063>066-151630-
FRANKLIN-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-
COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-
LANCASTER-
1219 PM EDT SUN SEP 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

UNSEASONABLY WARM AND HUMID CONDITIONS ARE EXPECTED ACROSS THE
MIDDLE AND LOWER SUSQUEHANNA VALLEY THIS AFTERNOON...WITH NEAR
RECORD TEMPERATURES AND OPPRESSIVE DEWPOINTS RESULTING IN HEAT
INDEX VALUES IN THE MID TO UPPER 90S.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 high wind. Local standard time, as filed.

High Wind, Warren

When
September 14, 7:30 PM EST to September 15, 1:00 AM EST
Where
Warren forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.815, -79.274 (the zone’s center; the record gives no point)

Non-thunderstorm winds brought down numerous trees and wires across Warren County.

High Wind, McKean

When
September 14, 7:30 PM EST to September 15, 1:00 AM EST
Where
McKean forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.808, -78.569 (the zone’s center; the record gives no point)

Non-thunderstorm winds brought down numerous trees and wires across McKean County.

High Wind, Potter

When
September 14, 9:30 PM EST to September 15, 1:00 AM EST
Where
Potter forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.745, -77.896 (the zone’s center; the record gives no point)

Non-thunderstorm winds knocked down numerous trees and wires across Potter County.

High Wind, Cameron

When
September 14, 9:30 PM EST to September 15, 1:00 AM EST
Where
Cameron forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.437, -78.204 (the zone’s center; the record gives no point)

Non-thunderstorm winds knocked down numerous trees and wires across Cameron County.

High Wind, Elk

When
September 14, 9:30 PM EST to September 15, 1:00 AM EST
Where
Elk forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.425, -78.649 (the zone’s center; the record gives no point)

Non-thunderstorm winds knocked down numerous trees and wires across Elk County.

High Wind, Clearfield

When
September 14, 9:30 PM EST to September 15, 1:00 AM EST
Where
Clearfield forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
41.000, -78.474 (the zone’s center; the record gives no point)

The Clearfield ASOS (KFIG) reported a peak wind gust of 69 mph. Non-thunderstorm winds knocked down numerous trees and wires across Clearfield County.

High Wind, Cambria

When
September 14, 9:30 PM EST to September 15, 1:00 AM EST
Where
Cambria forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

Non-thunderstorm winds knocked down numerous trees and wires across Cambria County.

High Wind, Tioga

When
September 14, 9:30 PM EST to September 15, 1:00 AM EST
Where
Tioga forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.772, -77.254 (the zone’s center; the record gives no point)

Non-thunderstorm winds knocked down numerous trees and wires across Tioga County.

High Wind, Northern Lycoming

When
September 14, 9:30 PM EST to September 15, 1:00 AM EST
Where
Northern Lycoming forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Non-thunderstorm winds knocked down numerous trees and wires across Northern Lycoming County.

High Wind, Northern Clinton

When
September 14, 9:30 PM EST to September 15, 1:00 AM EST
Where
Northern Clinton forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

Non-thunderstorm winds knocked down numerous trees and wires across Northern Clinton County.

High Wind, Northern Centre

When
September 14, 9:30 PM EST to September 15, 1:00 AM EST
Where
Northern Centre forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

Non-thunderstorm winds knocked down numerous trees and wires across Northern Centre County.

High Wind, Southern Centre

When
September 14, 9:45 PM EST to September 15, 1:00 AM EST
Where
Southern Centre forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

Non-thunderstorm winds knocked down several trees and wires across Southern Centre County.

High Wind, Blair

When
September 14, 9:45 PM EST to September 15, 1:00 AM EST
Where
Blair forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.481, -78.349 (the zone’s center; the record gives no point)

Non-thunderstorm winds knocked down several trees and wires across Blair County.

High Wind, Southern Clinton

When
September 14, 9:45 PM EST to September 15, 1:00 AM EST
Where
Southern Clinton forecast zone
Measured
50 kt (58 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

Non-thunderstorm winds knocked down numerous trees and wires across Southern Clinton County. Two people sustained minor injuries after a tree fell onto their car in Lock Haven.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126649, 126650, 126655, 126656, 126657, 126658, 126659, 126661, 126662, 126663, 126664, 126665, 126666, 126669.